Alabama, 2006

Damaging Wind in Alabama, June 23, 2006

June 23, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 23, 2:01 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 23, 2:01 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI JUN 23 2006

.SHORT TERM...
A LARGE OUTFLOW BOUNDARY FROM PRE EXISTING THUNDERSTORMS IN
NORTHERN MISSISSIPPI HAS ENHANCED THUNDERSTORMS ACROSS CENTRAL
ALABAMA TODAY. ADDITIONALLY...NUMEROUS SMALLER OUTFLOW BOUNDARIES
SCATTERED ACROSS THE STATE FROM CONVECTION YESTERDAY AND LAST
NIGHT HAVE NO DOUBT PLAYED A ROLE. THESE THUNDERSTORMS HAVE
TRANSITIONED FROM MORE STEADY STATE STORMS...TO PULSING STORMS AS
AFTERNOON HEATING HAS BECOME MORE OF A FACTOR. STORMS SHOULD
CONTINUE THROUGH THE AFTERNOON HOURS...AND GRADUALLY DEGREASE IN
BOTH INTENSITY AND COVERAGE AFTER SUNSET.

TEMPERATURES ARE CURRENTLY IN THE LOWER TO MIDDLE 90S WHERE RAIN
AND OR OUTFLOW HAS COOLED THE AIR AT SOMETIME DURING THE DAY.
OTHERWISE...READINGS ARE IN THE MIDDLE 90S.

OVERNIGHT...PATCHY FOG MAY BECOME A PROBLEM AFTER MIDNIGHT AS THE
RESULT IN INCREASE GROUND MOISTURE AND LOW TEMPERATURES IN THE
UPPER 60S TO LOW 70S. A FEW LINGERING SHOWERS OR THUNDERSTORMS
CANNOT BE RULED OUT AFTER MIDNIGHT.

MORE OF THE SAME IS EXPECTED TOMORROW. TYPICAL SUMMERTIME
AFTERNOON SHOWERS ARE EXPECTED...ALTHOUGH HIGH TEMPERATURES SHOULD
ONLY CLIMB TO NEAR 90 DEGREES AT MOST LOCATIONS. A WEAK SURFACE
FRONT WILL STALL SOMEWHERE ACROSS NORTH CENTRAL ALABAMA...LIKELY
FROM AROUND TUSCALOOSA TO ANNISTON. THIS FEATURE WILL RESULT IN
SLIGHTLY HIGHER PRECIPITATION CHANCES ACROSS THE AREA. ON
SUNDAY RAIN CHANCES WILL BE HIGHLY DEPENDENT ON WHERE THE FRONT
ACTUALLY STALLS. AT THIS TIME IT LOOKS LIKE MOST AREAS NORTHWEST
OF A LINE FROM EUTAW TO TUSCALOOSA TO JASPER SHOULD BE ON THE DRY
SIDE OF THE FRONT...WITH INCREASING RAIN CHANCES AS YOU MOVE EAST.
TEMPERATURES SHOULD STAY OUT OF THE 90S FOR MUCH OF THE
AREA...WITH THE EXCEPTION OF AREAS AROUND MONTGOMERY AND TROY.

.LONG TERM...
RELIEF FROM THE HEAT IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK. HIGHS WILL BE NEAR NORMAL...88-92 WITH LOWS
GENERALLY IN THE MIDDLE 60S. MODEST AREA LAWNS MAY EVEN TURN
GREEN AGAIN. RAINFALL OVER THE WEEKEND AND SUNSHINE DURING THE
WORK WEEK SHOULD BE ENOUGH TO MAKE EVEN THE DRIEST LAWN SMILE.
ISOLATED AFTERNOON STORMS MAY ADD ADDITIONAL MOISTURE TO THE
MIX...BUT NO ORGANIZED SYSTEMS ARE EXPECTED.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

MVFR CONDITIONS EXPECTED 18Z THROUGH 01Z FOR SCATTERED SHOWERS AND
THUNDERSTORMS THAT ARE EXPECTED ACROSS THE AREA.  A FEW LOCATIONS
COULD SEE IFR CONDITIONS IF THUNDERSTORMS PERSIST FOR ANY LENGTH OF
TIME WITH VISIBILITIES LESS THAN 3 MILES.

FROM 01Z TO 08Z VFR CONDITIONS EXPECTED.  AFTER 08Z AND UNTIL 14Z A
FEW LOCATIONS...TCL...ANB COULD SEE MVFR CONDITIONS DUE TO
VISIBILITIES OF 3 TO 5 MILES IN FOG.  AFTER 14Z VFR CONDITIONS WILL
PREVAIL AT ALL LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  68  88 /  40  40  30  30
ANNISTON    70  91  67  89 /  30  40  30  30
BIRMINGHAM  70  91  69  88 /  30  30  30  30
TUSCALOOSA  70  92  69  89 /  20  30  20  20
CALERA      71  91  71  90 /  30  40  30  30
AUBURN      71  90  68  89 /  30  40  30  30
MONTGOMERY  72  91  71  92 /  20  40  30  30
TROY        71  91  69  91 /  20  40  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jun 23, 12:14 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI JUN 23 2006

ALZ011>015-017>050-241822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
114 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH 10 PM
THIS EVENING.  SOME THUNDERSTORMS WILL BE LOCALLY STRONG WITH WIND
GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...AND SMALL HAIL.  A
FEW STORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE...PRODUCING WINDS
UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THROUGH 10 PM.

KSL

In the hours before

Local storm report, Jun 23, 1:15 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             GADSDEN                 34.01N 86.01W
06/23/2006  E0.50 INCH       ETOWAH             AL   EMERGENCY MNGR

            ALL OVER TOWN.

&&

MBAER
Local storm report, Jun 23, 1:24 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             GADSDEN                 34.01N 86.01W
06/23/2006  E0.88 INCH       ETOWAH             AL   EMERGENCY MNGR

            ALL OVER TOWN.

&&

MBAER
Local storm report, Jun 23, 1:31 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     BLOUNTSVILLE            34.08N 86.59W
06/23/2006                   BLOUNT             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN. BLOUNTSVILLE TO CLEVELAND.

&&

MBAER
Special weather statement, Jun 23, 1:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT FRI JUN 23 2006

ALZ024-232030-
JEFFERSON-
239 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 330
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF SYLVAN SPRINGS...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
MULGA...MAYTOWN...HUEYTOWN...ADAMSVILLE...PLEASANT GROVE...MINOR AND
MIDFIELD THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Local storm report, Jun 23, 2:28 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             GLENCOE                 33.95N 85.93W
06/23/2006  E0.75 INCH       ETOWAH             AL   BROADCAST MEDIA

&&

MBAER
Local storm report, Jun 23, 2:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CENTRE                  34.15N 85.67W
06/23/2006                   CHEROKEE           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS SOUTHERN SECTIONS OF COUNTY.

&&

MBAER

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 23, 2:50 PM CST
Where
Cherokee County, Centre
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -85.683

Numerous trees were blown down across the southern sections of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516523.